Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 155, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2008, 4:03 AM CDT for Hutchinson County, McCook County, Turner County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 4:03 AM CDT (09:03 UTC)
- Expired
- Jun 26, 2008, 4:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:10 AM CDT | HAIL 0.75 | 5 S Freeman, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 260903
SVRFSD
SDC067-087-125-260945-
/O.NEW.KFSD.SV.W.0155.080626T0903Z-080626T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
WESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 445 AM CDT
* AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTH OF CLAYTON...OR 25 MILES WEST OF PARKER...MOVING EAST AT 37
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FREEMAN AROUND 420 AM CDT...
DOLTON AROUND 425 AM CDT...
MARION AROUND 435 AM CDT...
MONROE AROUND 440 AM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4350 9761 4359 9718 4321 9718 4318 9748
4318 9780 4347 9781
TIME...MOT...LOC 0903Z 255DEG 32KT 4339 9763
$$
LIEBL2 follow-up statements
000
WWUS53 KFSD 260919
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU JUN 26 2008
SDC067-087-125-260945-
/O.CON.KFSD.SV.W.0155.000000T0000Z-080626T0945Z/
MCCOOK SD-TURNER SD-HUTCHINSON SD-
419 AM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EASTERN HUTCHINSON...WESTERN TURNER AND SOUTH CENTRAL MCCOOK
COUNTIES...
AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FREEMAN...OR 17 MILES WEST OF PARKER...MOVING EAST AT 40
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DOLTON AROUND 425 AM CDT...
MARION AROUND 425 AM CDT...
MONROE AROUND 430 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4349 9757 4359 9718 4321 9718 4318 9748
4320 9754 4335 9763
TIME...MOT...LOC 0919Z 259DEG 44KT 4337 9741
$$
LIEBL000
WWUS53 KFSD 260944
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 AM CDT THU JUN 26 2008
SDC067-087-125-260954-
/O.EXP.KFSD.SV.W.0155.000000T0000Z-080626T0945Z/
MCCOOK SD-TURNER SD-HUTCHINSON SD-
444 AM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUTCHINSON...WESTERN
TURNER AND SOUTH CENTRAL MCCOOK COUNTIES WILL EXPIRE AT 445 AM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4349 9757 4359 9718 4321 9718 4318 9748
4320 9754 4335 9763
TIME...MOT...LOC 0944Z 259DEG 44KT 4343 9700
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:50 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jun 25, 8:50 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT WED JUN 25 2008 .DISCUSSION... LOW LEVEL CONVERGENCE/SURFACE BOUNDARY CONTINUES TO STRETCH FROM NORTH CENTRAL IOWA THROUGH EASTERN NEBRASKA BACK INTO THE NORTHERN NEBRASKA PANHANDLE AT THIS TIME. PRESENTLY QUIET OVER OUR CWA...WITH CLOSEST CONVECTION OVER CENTRAL IOWA IN ASSOCIATION WITH AFOREMENTIONED FEATURE. REMOVED POPS IN OUR SOUTH THROUGH THE EVENING HOURS WITH NO ADDITIONAL SHORT TERM DEVELOPMENT EXPECTED. TO OUR OUR WEST...DEVELOPING MCS LOCATED OVER SOUTHWESTERN SD/NORTHWESTERN NEBRASKA ALONG SURFACE FRONT AS MID/UPPER LEVEL WAVE PUSHES OUT OF MONTANA AND WYOMING. SYSTEM PUSHING EVER SO SLOWLY TO THE EAST...AND AT PRESENT SPEED...WOULD NOT GET INTO OUR FAR SOUTHWESTERN ZONES UNTIL AFTER 07Z. SURROUNDING 00Z RAOBS CONTINUE TO INDICATE THE PRESENCE OF VERY DRY MID LEVEL AIR OVER THE REGION...SO STILL APPEARS THAT DAMAGING WIND WOULD BE THE GREATEST THREAT WITH ANY SEVERE STORMS THAT DEVELOP...WITH LARGE HAIL A SECONDARY THREAT. UPDATES OUT SHORTLY. /JM && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE EVENING. A DEVELOPING MCS THROUGH SOUTHWESTERN SOUTH DAKOTA...WILL CONTINUE TO PUSH TO THE EAST OVERNIGHT...BRINGING LIKELY MVFR CIGS AND POTENTIALLY IFR VSBYS AFT 08Z. && .PREV DISCUSSION... WV LOOP CONTINUES TO INDICATE WAVE SLIDING THRU CNTRL NEBRASKA... BUT AT THIS POINT...THE SFC BNDRY IS NOW JUST S OF THE CWA BORDER AND THE 0-2KM DEEP LOW LVL CONVERGENCE BNDRY IS NEARING A KSUX TO KSLB LINE AS OF 20Z. A LITTLE CU LINE HAS DEVELOPED TOWARD THE BACK EDGE OF THIS CONVERGENCE AREA...AND COULD VERY WELL REPRESENT THE FINAL CHC LINE AS IT DROPS SWRD THIS EVENING. HOWEVER...EVEN WITH A 90F/70F STARTING POINT...THERE IS STILL A 40-50J/KG CAP ON THE 18Z OMA TAMDAR SOUNDING. SEVERE THREAT APPEARS TO BE DROPPING OFF FOR THE EVENING HOURS ACRS THE AREA...WITH THE ONLY MINOR THREAT THRU THE FAR SRN TIER OF COUNTIES AT THIS POINT...AND THAT IS IF IT CAN PUNCH THE CAP AS THE WAVE APPROACHES TOWARD 00Z. WITH EFFECTIVE SHEAR 25 KTS AT BEST...WL STILL BE LIVING IN THE MARGINAL MULTICELL NEIGHBORHOOD...WITH HALF DOLLAR HAIL AT THE LARGEST SUPPORTED BY INSTABILITY...AND SOME POTENTIAL FOR DAMAGING WINDS WITH PRESENCE OF DRY LYR ALFT. OTHERWISE...WL HAVE TO WAIT FOR MORE SIGNIFICANT ACTION TO DEVELOP LATE TONIGHT...IN THE FORM OF A MCS SPREADING ESE OUT OF THE WRN DKTS LATE TONIGHT. PUSHED AREA OF PCPN A BIT FASTER EWRD THAN MDLS INDICATE...CLOSER TO WHERE UPR IMPULSE TIMES OUT TO THE JAMES VLY BY 12Z. BNDRY AND LLJ ORIENTATION WOULD SUGGEST THREAT FOR SOME TRAINING CELLS AS WELL...LEADING TO HEAVY RAINFALL WHICH WOULD BE A CONTINUED THREAT AS MCS MOVES ESE THRU EARLY THU AFTN. ALSO LOOKING AT POTENTIAL FOR MAINLY A DAMAGING WIND/MARGINALLY LARGE HAIL THREAT ON SRN FLANK OF COMPLEX THRU LATE NIGHT AND MORNING HOURS. COMPLEX WL FOLLOW LLJ AS IT VEERS/WKNS THRU EARLY AFTN...SLIDING ALG EDGE OF STRONG MID LVL CAP. WITH AIRMASS CONTINUING QUITE A MID LVL LAPSE RATE AND CONTINUED WAA ZONE... MAY SEE ACC PERSIST BEHIND COMPLEX THRU THE AFTN...WITH COVERAGE GRADUALLY DROPPING WITH LOSS OF UPR SUPPORT. SOME VERY DRY LOW LVL AIR HAS BEEN PUSHING SWRD INTO CWA WITH DPTS DROPPING INTO THE MID 50S THRU THE NRN TIER. LOWERED LOWS SOMEWHAT IN RESPONSE TO THIS WITH THE DRY AIR AND LKLY MO CLEAR TO PC SKIES FOR MUCH OF THE NIGHT. TEMPS ON THURSDAY TRICKY AS ANY LOWER RAIN POTENTIAL COULD ALLOW FOR QUITE A BIT MORE WARMING THAN EXPECTED WITH THE RAIN AROUND. WITH EXPECTED SCENARIO OF MCS AND POTENTIAL FOR COOL EASTERLY OUTFLOW ON THE BACK SIDE OF DEPARTING SYSTEM THROUGH THE AFTERNOON...HAVE HEDGED TOWARD COOLER MET GUIDANCE VALUES FOR HIGHS. COULD BE RELATIVELY QUIET AGAIN FOR THE EVENING HOURS THURSDAY... WITH DAYTIME SYSTEM EXITING IN THE LATE AFTERNOON...AND NEXT WAVE INTIALLY GENERATING NEXT ROUND OF RAIN IN THE WESTERN PLAINS. MODELS ALL SHOWING ANOTHER POTENTIAL MCS MOVING EAST ACROSS THE PLAINS LATER THURSDAY NIGHT...THOUGH NOT ALL AGREEING ON LOCATION. GREATER CONSENSUS AMONG THE GFS/UKMET/ECMWF WITH TRACKING THE MCS ACROSS NORTHERN PART OF THE FA...WHICH ALSO HAS BETTER CONTINUITY WITH OUR GOING FORECAST. SO HAVE STUCK WITH HIGHEST POPS NEAR/NORTH OF I-90 FOR LATE THURSDAY NIGHT. LOCALLY HEAVY RAIN AND SEVERE WEATHER POSSIBLE WITH THIS AS IT MOVES ACROSS THE AREA THROUGH EARLY FRIDAY. THIS SYSTEM SHOULD EXIT BY MID-LATE MORNING FRIDAY...WITH DECENT COLD FRONT PUSHING EAST THROUGH MUCH...IF NOT ALL OF THE CWA FRIDAY AFTERNOON. DEPENDING ON SPEED OF THE FRONT...COULD SEE REDEVELOPMENT ALONG THE FRONT IN NORTHWEST IOWA LATE IN THE AFTERNOON. IF WE DO GET REDEVELOPMENT...ISOLATED SEVERE STORMS ARE POSSIBLE...THOUGH THREAT SHOULD MOVE EAST OF OUR AREA PRETTY EARLY IN THE EVENING. REMAINDER OF FRIDAY NIGHT INTO THE WEEKEND LOOKS QUIET AND ON THE COOL SIDE OF NORMAL AS COOL UPPER LOW PUSHES INTO NRN MINNESOTA. WITH COOL AIR ALOFT AND A WEAK WAVE DROPPING SOUTH ON THE BACK SIDE OF THE UPPER LOW SATURDAY AFTERNOON...HAVE ADDED A SLIGHT CHANCE POP TO THE NORTHEAST CWA FOR POSSIBLE INSTABILITY SHRA/TSRA LATE IN THE AFTERNOON SATURDAY. HIGH PRESSURE SETTLES OVER THE REGION FOR THE LATTER HALF OF THE WEEKEND INTO MONDAY NEXT WEEK...WITH DRY CONDITIONS AND SEASONABLE TEMPS EXPECTED. SUNDAY COULD STILL BE A FEW DEGREES BELOW LATE JUNE NORMALS...ESPECIALLY IN EASTERN AREAS WITH COOLER AIR STILL DRAINING INTO MINNESOTA IN DEEP NORTHERLY FLOW BEHIND COOL UPPER LOW OVER THE GREAT LAKES...BUT MONDAY SHOULD BE BACK INTO THE 80S MOST AREAS. HIGH PRESSURE SHIFTS EAST MONDAY NIGHT...WITH RETURN SOUTHERLY FLOW BRINGING WARMER TEMPS...HIGHER MOISTURE LEVELS... AND INCREASING PRECIP CHANCES BACK INTO THE AREA AHEAD OF APPROACHING WAVE FOR TUESDAY AND WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/JC
Hazardous weather outlook, Jun 25, 7:44 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 744 PM CDT WED JUN 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 744 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL SPREAD IN FROM THE WESTERN HIGH PLAINS LATER TONIGHT...POSSIBLY REACHING INTERSTATE 29 BY MORNING. A FEW OF THESE STORMS COULD BE SEVERE PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LIKELY PERSIST INTO THURSDAY MORNING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BEFORE STORMS SHIFT EAST OF THE AREA MIDDAY. SOME OF THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL...AND CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT INTO FRIDAY. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...WITH THE HIGHEST THREAT FOR SEVERE STORMS ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 AM WEST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:28 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 32 min |
| Jun 26, 3:00 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 45 min |
| Jun 26, 4:30 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 30 min |
| Jun 26, 5:32 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 43 min |
| Jun 26, 6:20 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 28 min |
| Jun 26, 6:50 AM CDT | Flash Flood Warning | FSD | Union | 2 hr |
| Jun 26, 6:56 AM CDT | Severe Thunderstorm Warning | FSD | Union | 49 min |
| Jun 26, 10:55 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 35 min |
| Jun 26, 3:06 PM CDT | Flash Flood Watch | FSD | Bon Homme, Clay, Davison, Hanson, Hutchinson, Lake and 9 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.